Alert archive / Texas / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Fort Worth, TX

April 28, 202119 counties in Texas

NWS Fort Worth, TX issued this flash flood watch at Apr 28, 2021, 2:37 PM CDT for 19 counties in Texas. It took effect at Apr 28, 2021, 7:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2021, 2:37 PM CDT (19:37 UTC)
In effect from
Apr 28, 2021, 7:00 PM CDT
Expired
Apr 29, 2021, 6:47 AM CDT
In force
12 hr
Issued by
NWS Fort Worth, TX
Flood severity
None

Counties Collin County, TX, Cooke County, TX, Dallas County, TX, Delta County, TX, Denton County, TX, Fannin County, TX, Grayson County, TX, Hopkins County, TX, Hunt County, TX, Jack County, TX, Lamar County, TX, Montague County, TX, Palo Pinto County, TX, Parker County, TX, Rockwall County, TX, Stephens County, TX, Tarrant County, TX, Wise County, TX, Young County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 72 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
1.7
Supercell composite
12.5

Open this sounding in Storm Lab

The text

As transmitted.

933 
WGUS64 KFWD 281937
FFAFWD

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Fort Worth TX
237 PM CDT Wed Apr 28 2021

TXZ091>095-100>107-115>120-290345-
/O.NEW.KFWD.FF.A.0001.210429T0000Z-210429T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-
Including the cities of Denton, Sherman, Cooper, Bonham, Paris, 
Arlington, Gainesville, Greenville, Dallas, Breckenridge, Denison, 
Bowie, Lewisville, Carrollton, Plano, Flower Mound, Decatur, 
Rockwall, Commerce, Bridgeport, Briar, Mineral Wells, Olney, Heath, 
Weatherford, Nocona, Fort Worth, Jacksboro, Sulphur Springs, Frisco, 
Allen, Graham, and McKinney
237 PM CDT Wed Apr 28 2021

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH 
THURSDAY MORNING...

The National Weather Service in Fort Worth has issued a

* Flash Flood Watch for portions of north central Texas and 
  northeast Texas, including the following areas, in north central 
  Texas, Collin, Cooke, Dallas, Denton, Fannin, Grayson, Hunt, Jack, 
  Montague, Palo Pinto, Parker, Rockwall, Stephens, Tarrant, Wise 
  and Young. In northeast Texas, Delta, Hopkins and Lamar.

* From 7 PM CDT this evening through Thursday morning

* Widespread rainfall totals of 2 to 4 inches, with isolated higher 
  amounts up to 6 inches will be possible. The heaviest rain will 
  likely fall Wednesday night into Thursday morning. Multi-inch 
  rainfall totals over a short time period could result in flash 
  flooding.

* Flooding may occur in urban and poor drainage areas.  Heavy 
  rainfall may also cause flooding of creeks, streams and rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

Sanchez
3 follow-up statements
694 
WGUS64 KFWD 290317
FFAFWD

Flood Watch
National Weather Service Fort Worth TX
1017 PM CDT Wed Apr 28 2021

TXZ091>095-100>107-115>120-291130-
/O.CON.KFWD.FF.A.0001.000000T0000Z-210429T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-
Including the cities of Denton, Sherman, Cooper, Bonham, Paris, 
Arlington, Gainesville, Greenville, Dallas, Breckenridge, Denison, 
Bowie, Lewisville, Carrollton, Plano, Flower Mound, Decatur, 
Rockwall, Commerce, Bridgeport, Briar, Mineral Wells, Olney, Heath, 
Weatherford, Nocona, Fort Worth, Jacksboro, Sulphur Springs, Frisco, 
Allen, Graham, and McKinney
1017 PM CDT Wed Apr 28 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THURSDAY...

The Flash Flood Watch continues for

* Portions of north central Texas and northeast Texas, including the 
  following areas, in north central Texas, Collin, Cooke, Dallas, 
  Denton, Fannin, Grayson, Hunt, Jack, Montague, Palo Pinto, Parker, 
  Rockwall, Stephens, Tarrant, Wise and Young. In northeast Texas, 
  Delta, Hopkins and Lamar.

* Until 10 AM CDT Thursday

* Widespread rainfall totals of 2 to 4 inches, with isolated higher 
  amounts up to 6 inches will be possible. The heaviest rain will 
  likely fall Wednesday night into Thursday morning. Multi-inch 
  rainfall totals over a short time period could result in flash 
  flooding.

* Flooding may occur in urban and poor drainage areas.  Heavy 
  rainfall may also cause flooding of creeks, streams and rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

Godwin
248 
WGUS64 KFWD 290930
FFAFWD

Flood Watch
National Weather Service Fort Worth TX
430 AM CDT Thu Apr 29 2021

TXZ091>095-100>107-115>120-291500-
/O.CON.KFWD.FF.A.0001.000000T0000Z-210429T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-
Including the cities of Denton, Sherman, Cooper, Bonham, Paris, 
Arlington, Gainesville, Greenville, Dallas, Breckenridge, Denison, 
Bowie, Lewisville, Carrollton, Plano, Flower Mound, Decatur, 
Rockwall, Commerce, Bridgeport, Briar, Mineral Wells, Olney, Heath, 
Weatherford, Nocona, Fort Worth, Jacksboro, Sulphur Springs, Frisco, 
Allen, Graham, and McKinney
430 AM CDT Thu Apr 29 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THIS 
MORNING...

The Flash Flood Watch continues for

* Portions of north central Texas and northeast Texas, including the 
  following areas, in north central Texas, Collin, Cooke, Dallas, 
  Denton, Fannin, Grayson, Hunt, Jack, Montague, Palo Pinto, Parker, 
  Rockwall, Stephens, Tarrant, Wise and Young. In northeast Texas, 
  Delta, Hopkins and Lamar.

* Until 10 AM CDT this morning

* Widespread rainfall totals of 2 to 4 inches, with isolated higher 
  amounts up to 6 inches will be possible. The heaviest rain will 
  likely fall Wednesday night into Thursday morning. Multi-inch 
  rainfall totals over a short time period could result in flash 
  flooding.

* Flooding may occur in urban and poor drainage areas.  Heavy 
  rainfall may also cause flooding of creeks, streams and rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

Godwin
234 
WGUS64 KFWD 291147
FFAFWD

Flood Watch
National Weather Service Fort Worth TX
647 AM CDT Thu Apr 29 2021

TXZ091>095-100>107-115>120-291300-
/O.CAN.KFWD.FF.A.0001.000000T0000Z-210429T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-
Including the cities of Denton, Sherman, Cooper, Bonham, Paris, 
Arlington, Gainesville, Greenville, Dallas, Breckenridge, Denison, 
Bowie, Lewisville, Carrollton, Plano, Flower Mound, Decatur, 
Rockwall, Commerce, Bridgeport, Briar, Mineral Wells, Olney, Heath, 
Weatherford, Nocona, Fort Worth, Jacksboro, Sulphur Springs, Frisco, 
Allen, Graham, and McKinney
647 AM CDT Thu Apr 29 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of north central Texas and 
northeast Texas, including the following areas, in north central 
Texas, Collin, Cooke, Dallas, Denton, Fannin, Grayson, Hunt, Jack, 
Montague, Palo Pinto, Parker, Rockwall, Stephens, Tarrant, Wise and 
Young. In northeast Texas, Delta, Hopkins and Lamar has been 
cancelled.

Flash flooding is no longer expected to pose a threat and additional 
rainfall amounts will remain on the light side. Please continue to 
heed remaining road closures and any ongoing river flooding warnings.

$$

Sanchez

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood watch went out at Apr 28, 2:03 PM CDT, 34 minutes earlier.

Area forecast discussion, Apr 28, 2:03 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
203 PM CDT Wed Apr 28 2021

...New Short Term...

.SHORT TERM... /NEW/
/This afternoon through Thursday/

Scattered showers and storms continue to move across parts of North
TX. While intensity and coverage has decreased over the last couple
of hours, there's still some lightning with some of the storms. This
activity will continue to move out of our area....as renewed showers
and storms develop later this afternoon and evening. Latest high-res
guidance continues to show this development with some of the
storms quickly becoming strong or severe. With plenty of low-level
moisture, instability, and shear the environment definitely
support this activity. Now, one thing that remains uncertain is
the influence of the morning convection to the coverage of severe
storms. Right now, most areas across the northwest and along the
Red River are pretty stable with the deep coverage of clouds.
However, we've been seeing some clouds clearing to our southwest,
just east of the dryline that could result in the first round of
re-development later this afternoon. If I were to pick, the first
area to monitor will be to our west/southwest (along/south I-20
and west of I-35). As storms develop and continue to move
northeastward, they will be capable of producing large hail,
isolated damaging wind gusts, and a few tornadoes. A Tornado Watch
has been issued for the counties west of the DFW Metroplex until
02Z, and additional watches may be needed this evening. Still, the
coverage of severe weather will depend on how much the airmass is
able to destabilize. The initial development will likely remain
scattered, but as they move eastward this evening they will likely
merge into a cluster or line. While the severe potential remains
tonight, there will be a transition to a heavy rain flooding
threat through the overnight hours for all North and Central TX.
We're still expecting rainfall totals through Thursday around
1-3" over most locations, but there could be isolated instances of 4-6"+
in some areas. A Flash Flood Watch might be needed if confidence
in widespread higher precip totals increases.

Showers and storms will continue into Thursday as the low level
pressure system moves across Central TX. The potential for lightning
and strong/severe weather will shift to the east/southeast by
Thursday afternoon.

Sanchez

&&

.LONG TERM... /Issued 257 AM CDT Wed Apr 28 2021/
/Thursday through Tuesday/

Numerous showers and thunderstorms will continue Thursday as lift
and moisture associated with a slow moving low pressure system
remains over the region. The good news is that all this activity
will be elevated over a wedge of cooler, post-frontal air near
the surface. Therefore, the potential for severe weather will be
low Thursday but the potential for heavy rain will continue,
especially east of the I-35 corridor where precipitable water
values will remain above 1.5 inches.

The models are coming into better agreement on the fate of the
upper low with the general consensus that it will remain closed
while rotating across Northern Mexico Friday. This solution will
shift most of the rain chances south of the forecast area but we
will linger some low PoPs across our Central Texas zones.

Unfortunately, it is now looking like the weekend will be a little
more unsettled than previously through with the upper low progged
to lift slowly northeast Saturday and Sunday, keeping at least
some low shower/thunderstorm chances. The good news is that the
weekend should not be a total wash and there will still be plenty
of sun with seasonably warm temperatures.

Brief ridging aloft Sunday night through Monday will result in
warm and rain-free weather with highs Monday afternoon from the
mid 80s to the lower 90s. DFW could actually see its first 90
degree day since mid October 2020. The upper ridge will not linger
long across the region with another trough developing over the
Central Rockies Monday afternoon. This trough will move across the
Central and Southern Plains Tuesday allowing a cold front to move
southward through the region. Thunderstorms will likely accompany
the cold front through Tuesday night with the best rain chances
across the eastern half of the region.

79

&&

.AVIATION... /Issued 1257 PM CDT Wed Apr 28 2021/
/18Z TAFs/

Concerns...Breezy south winds today. Convection this afternoon and
tonight accompanied by low ceilings/visibilities. FROPA late
tonight with lingering showers through Thursday afternoon.

Conditions will deteriorate late this afternoon and evening as
SHRA/TSRA redevelop ahead of a cold front and dryline. This activity
is expected to remain scattered as it develops across west TX, but
will eventually congeal into a line as it crosses the I-35 corridor
tonight. With increasing confidence of coverage of showers/storms
tonight, we introduced TSRA between 04-06Z for all the DFW Metroplex
sites and 06-09Z for Waco. This activity should be east of the sites
by early Friday afternoon. Otherwise, winds at all sites will shift
to the north late tonight as the front moves south.

Ceilings have lifted to VFR across most sites, but will drop
again with the convection this evening and overnight. IFR cigs/vis
are possible late tonight and Thursday.

Sanchez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    66  74  60  77  58 /  90  80  40  20  20
Waco                68  74  62  74  59 /  90  80  40  30  30
Paris               67  74  59  74  54 /  90  90  40  20  10
Denton              62  73  56  75  53 /  90  70  40  20  20
McKinney            65  74  58  74  56 / 100  80  40  20  20
Dallas              68  75  62  77  60 /  90  80  40  20  20
Terrell             66  74  60  74  56 /  90  90  50  30  20
Corsicana           68  76  62  75  59 /  80  80  50  30  20
Temple              66  75  61  74  58 /  90  70  40  30  30
Mineral Wells       61  71  55  74  54 /  90  60  40  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 28, 2:15 PM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
215 PM CDT Wed Apr 28 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
215 PM CDT Wed Apr 28 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Thunderstorms are expected through the rest of this evening and
tonight. Some storms will be severe, especially along and west of
Interstate 35. Large hail and damaging winds will be the main
hazards, but a few tornadoes can't be ruled out. In addition, heavy
rainfall could support isolated flash flooding overnight and into the
early morning hours on Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorm chances will continue Thursday. Although a few strong
storms may linger across East Texas, the primary hazard will be from
heavy rainfall and flooding. Thunderstorms should gradually end by
Thursday evening.

Additional scattered thunderstorms are possible Saturday and Sunday,
but the severe weather threat appears low during this time period.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible across much of the region this
afternoon and evening.

In the hours before

Special weather statement, Apr 28, 1:54 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
154 PM CDT Wed Apr 28 2021

TXZ091-281930-
Montague TX-
154 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTAGUE COUNTY UNTIL 230
PM CDT...

At 153 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stoneburg, or near Bowie, moving northeast at 45 mph.

Nickel size hail will be possible with this storm.

 Locations impacted include...
Bowie, Nocona and Stoneburg.

LAT...LON 3361 9763 3351 9798 3368 9798 3387 9763
TIME...MOT...LOC 1853Z 235DEG 39KT 3362 9791

Dunn
Special weather statement, Apr 28, 2:19 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
219 PM CDT Wed Apr 28 2021

TXZ091-092-281945-
Cooke TX-Montague TX-
219 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTAGUE AND
NORTHWESTERN COOKE COUNTIES UNTIL 245 PM CDT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nocona, moving northeast at 55 mph.

Nickel size hail will be possible with this storm.

 This storm will remain over mainly rural areas of northeastern
Montague and northwestern Cooke Counties.

LAT...LON 3391 9746 3389 9745 3384 9746 3382 9743
      3382 9737 3388 9733 3386 9733 3389 9731
      3387 9728 3386 9726 3392 9723 3389 9718
      3387 9718 3369 9763 3390 9763 3392 9760
      3390 9756 3392 9751
TIME...MOT...LOC 1919Z 235DEG 49KT 3380 9761

Dunn

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 10:12 PM CDTSpecial Weather StatementFWDYoung33 min
Apr 27, 10:47 PM CDTSpecial Weather StatementFWDYoung28 min
Apr 27, 11:14 PM CDTSpecial Weather StatementFWDJack31 min
Apr 27, 11:57 PM CDTSpecial Weather StatementFWDMontague33 min
Apr 28, 3:46 AM CDTSevere Thunderstorm WarningFWDStephens, Young59 min
Apr 28, 4:27 AM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Stephens, Young63 min
Apr 28, 4:50 AM CDTSpecial Weather StatementFWDJack, Young25 min
Apr 28, 5:36 AM CDTSpecial Weather StatementFWDPalo Pinto24 min
Apr 28, 6:01 AM CDTSpecial Weather StatementFWDJack29 min
Apr 28, 6:44 AM CDTSpecial Weather StatementFWDStephens31 min
Apr 28, 7:10 AM CDTSevere Thunderstorm WarningFWDPalo Pinto, Stephens65 min
Apr 28, 7:27 AM CDTTornado WarningFWDPalo Pinto, Stephens19 min
Apr 28, 7:59 AM CDTRiver Flood WarningFWDDallas48 hr
Apr 28, 8:05 AM CDTSpecial Weather StatementFWDPalo Pinto, Parker55 min
Apr 28, 9:24 AM CDTRiver Flood WarningFWDHunt70 hr
Apr 28, 9:24 AM CDTRiver Flood WarningFWDHunt, Kaufman, Rockwall52 hr
Apr 28, 12:47 PM CDTAreal Flood AdvisoryFWDGrayson118 min
Apr 28, 1:54 PM CDTSpecial Weather StatementFWDMontague36 min
Apr 28, 4:33 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland34 min
Apr 28, 6:49 PM CDTSpecial Weather StatementFWDParker26 min

Nearby

Flash Flood Watches in Texas, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.